|Side Effects Too Much
Sep 4, 2006
I am a person with HIV. However, this question is in regards to a friend. He went off of meds for a very long after being very successful with Viramune and Combivir. There was no reason for him to stop taking his medication; it was a choice more related to irresponsibility. After a serious hospitalization and a diagnosis of PCP and AIDS, he began taking Ketra and Combivir. After one month, his labs revealed the type of improvement he doctor stated was "very impressive". The initial Ketra he was given was evidently a new formula and was pretty hard on him; however, the next refill he was given was the previous Ketra formula and was even worse. He stopped taking the medication without informing his physician and now thinks the symptoms of PCP are returning. My question, he wanted to go back on Viramune and Combivir but his doctor said his condition was too critical and he was in need of a more aggressive treatment approach. Why can't he use Viramune and Combivir again? He tolerated it well, and I think he would take it, but it appears he will not take Ketra. How can I support him on this issue, frankly, before it is too late?
Response from Dr. Daar
Thank you for your post.
In order to optimally manage any patient with HIV it requires a detailed understanding of their treatment history, whether viral load was undetectable on previous regimens and how they tolerated the various medications. Additional information regarding previous resistance testing results is also helpful. Without this information I am somewhat limited as to how I can respond to your friend's specific situation and would encourage you and him to work closely with an expert provider in moving forward.
In general terms if someone achieves undetectable levels of virus on a given regimen and stops the medications they usually can restart that treatment with good success. With drugs like nevirapine there is somewhat greater risk that when therapy is stopped resistance can develop even if they were previously undetectable. Resistance testing may not be useful in this setting. The most important thing is that your friend get on therapy that he can tolerate and that it suppresses his viral load. The good news is that there are many options to Kaletra, including other protease inhibitors that may be very effective and well tolerated.
every other day HIV meds
- White Discharge After Touching Vaginal Fluid Worried I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can Oral Thrush Cause Enlarged Lymph Nodes?
- Do Pap Smears Test For Gonorrhea?
- How Long Does The Hpv Vaccine Last?
- Are Red Dots On Tongue And Swollen Lymph Nodes Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.